Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 24, NWS Flagstaff, AZ

July 29, 2016Gila County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 29, 2016, 5:04 PM MST for Gila County, Arizona. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2016, 5:04 PM MST (00:04 UTC)
Expired
Jul 29, 2016, 5:45 PM MST
In force
41 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 89 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 277 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
277 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
3318 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS55 KFGZ 300004
SVRFGZ
AZC007-300045-
/O.NEW.KFGZ.SV.W.0024.160730T0004Z-160730T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
504 PM MST FRI JUL 29 2016

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 503 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED 17 MILES NORTHEAST OF
  ROOSEVELT...AND MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. 

THIS INCLUDES STATE ROUTE 288 BETWEEN MILE MARKERS 272 AND 290.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3375 11098 3378 11108 3390 11107 3395 11076
      3377 11069 3365 11078 3369 11084 3364 11092
TIME...MOT...LOC 0003Z 336DEG 12KT 3384 11090 

$$

KD
2 follow-up statements
252 
WWUS55 KFGZ 300019
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
519 PM MST FRI JUL 29 2016

AZC007-300045-
/O.CON.KFGZ.SV.W.0024.000000T0000Z-160730T0045Z/
GILA AZ-
519 PM MST FRI JUL 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR SOUTH CENTRAL GILA COUNTY...

AT 517 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 16 MILES NORTHEAST OF ROOSEVELT. THIS STORM WAS MOVING SOUTH
AT ABOUT 5 MPH. NICKEL SIZE HAIL MAY ALSO ACCOMPANY THE DAMAGING
WINDS.

LOCATIONS IMPACTED INCLUDE...
ROSE CREEK CAMPGROUND AND REYNOLDS CREEK GROUP CAMPGROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3375 11098 3378 11108 3390 11107 3395 11076
      3377 11069 3365 11078 3369 11084 3364 11092
TIME...MOT...LOC 0017Z 336DEG 12KT 3380 11088 

$$

KD
696 
WWUS55 KFGZ 300045
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
545 PM MST FRI JUL 29 2016

AZC007-300054-
/O.EXP.KFGZ.SV.W.0024.000000T0000Z-160730T0045Z/
GILA AZ-
545 PM MST FRI JUL 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GILA COUNTY WILL
EXPIRE AT 545 PM MST...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS AND IS EXITING THE WARNED AREA. THEREFORE...THE WARNING WILL
BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
FLAGSTAFF.

LAT...LON 3375 11098 3378 11108 3390 11107 3395 11076
      3377 11069 3365 11078 3369 11084 3364 11092
TIME...MOT...LOC 0038Z 336DEG 12KT 3380 11088 

$$

KD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:58 PM MST, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 3:58 PM MST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
358 PM MST FRI JUL 29 2016

.SYNOPSIS...Expect a cooling trend and increasing chances for
showers and thunderstorms heading into the weekend. The best
chance for heavy rain and a few strong storms will be south of
Flagstaff today.

&&

.UPDATE...High pressure is centered over southern NV/northwestern
AZ today keeping a general northwesterly flow over the area.
convective showers and thunderstorms have developed over the
mountainous terrain of northern AZ. Moisture and instability
remain greatest south of the Mogollon Rim in Yavapai/Gila
Counties where southward propagating outflow boundaries may
trigger additional thunderstorms this evening. There is enough
instability in this area to support a few strong to severe storms
producing damaging winds and large hail. Locally heavy rain
causing flash flooding is also possible. The chance for showers
will continue overnight.

This weekend will continue to see an active monsoon pattern with
good chances for showers and thunderstorms each day. As moisture
continues to increase across the area, the threat for heavy rain
and flooding will increase.

A favorable monsoonal pattern continues next week as mid level
high pressure eventually sets up east of Arizona allowing a deep
southerly flow to develop. Daily chances for showers and
thunderstorms continue and this may elevate the threat for
flooding as soils begin to saturate. The increased showers/storms
this weekend and next week will keep temperatures slightly below
average.

&&

.AVIATION...FOR THE 00Z PACKAGE...SCATTERED THUNDERSTORMS ALONG AND
SOUTH OF A LINE EXTENDING THROUGH THE GRAND CANYON AND SHOW LOW.
ELSEWHERE...ISOLATED ACTIVITY. MOSTLY ENDING BY MIDNIGHT. ON
SATURDAY...SCATTERED LATE MORNING AND AFTERNOON SHOWERS AND STORMS
ACROSS ALL OF NORTHERN ARIZONA. AVIATION DISCUSSION NOT UPDATED FOR
TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCS
AVIATION...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 29, 6:48 AM MST, 10 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 AM MST FRI JUL 29 2016

AZZ004>018-037>040-300515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
648 AM MST FRI JUL 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

EXPECT INCREASING THUNDERSTORM ACTIVITY TODAY...ESPECIALLY ALONG
AND SOUTH OF THE MOGOLLON RIM AND I-40 CORRIDOR. SOME STORMS IN
YAVAPAI AND NORTHERN GILA COUNTIES MAY PRODUCE TORRENTIAL RAIN AND
SOME HAIL LATER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

EXPECT VERY ACTIVE CONDITIONS THROUGH THE WEEKEND AND INTO EARLY
NEXT WEEK...AS MUCH DEEPER MOISTURE MOVES INTO THE STATE. STORMS
DURING THIS PERIOD MAY BE LONG-LIVED AND MAY BRING MODERATE TO
HEAVY RAINFALL TO LARGER AREAS. SOME FLOODING IS POSSIBLE...WITH
THE MOST LIKELY AREAS BEING IN YAVAPAI AND NORTHERN GILA COUNTIES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 29, 12:50 PM MST, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1250 PM MST FRI JUL 29 2016

AZZ012-015-292015-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AZ-
WESTERN MOGOLLON RIM AZ-
1250 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COCONINO COUNTY
UNTIL 115 PM MST...

AT 1250 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER ANGELL...OR 16 MILES EAST OF FLAGSTAFF...MOVING SOUTH AT 15 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TWIN ARROWS...WINONA AND ANGELL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3526 11146 3531 11128 3511 11116 3504 11139
TIME...MOT...LOC 1950Z 337DEG 15KT 3518 11133

MCS
Special weather statement, Jul 29, 3:28 PM MST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
328 PM MST FRI JUL 29 2016

AZZ016-018-292245-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
328 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES UNTIL 345 PM MST...

AT 328 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
KOHLS RANCH...OR 14 MILES NORTHEAST OF PAYSON...MOVING SOUTHWEST AT 5
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...MEAD RANCH...HUNTER CREEK...KOHLS RANCH...CHRISTOPHER
CREEK CAMPGROUND...PONDEROSA CAMPGROUND...BEAR FLAT AND UPPER TONTO
CREEK CAMPGROUND.

LAT...LON 3439 11107 3428 11099 3423 11111 3436 11119
TIME...MOT...LOC 2228Z 060DEG 6KT 3432 11109

JJ
Special weather statement, Jul 29, 3:46 PM MST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
346 PM MST FRI JUL 29 2016

AZZ016-018-292315-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
346 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GILA AND
SOUTHEASTERN COCONINO COUNTIES UNTIL 415 PM MST...

AT 346 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
TONTO VILLAGE...OR 12 MILES EAST OF PAYSON...MOVING SOUTHWEST AT 10
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
TONTO VILLAGE...MEAD RANCH...MESA DEL CABA...HUNTER CREEK...
KOHLS RANCH...CHRISTOPHER CREEK CAMPGROUND...PONDEROSA CAMPGROUND...
BEAR FLAT AND UPPER TONTO CREEK CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3440 11113 3428 11098 3413 11118 3430 11132
TIME...MOT...LOC 2246Z 048DEG 7KT 3430 11113

JJ
Special weather statement, Jul 29, 4:45 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
445 PM MST FRI JUL 29 2016

AZZ016-018-300030-
EASTERN MOGOLLON RIM AZ-NORTHERN GILA COUNTY AZ-
445 PM MST FRI JUL 29 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILA...SOUTHEASTERN
YAVAPAI AND SOUTHERN COCONINO COUNTIES UNTIL 530 PM MST...

AT 444 PM MST...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM PINE TO 12 MILES SOUTH OF
YOUNG...AND MOVING SOUTH AT 10 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PAYSON...STAR VALLEY...FLOWING SPRINGS...STRAWBERRY...
EAST VERDE ESTATES...RYE...ROUND VALLEY...GISELA...
GERONIMO ESTATES...JAKES CORNER...MESA DEL CABA...OXBOW ESTATES...
FREEDOM ACRES...PINE...DEER CREEK...ROSE CREEK CAMPGROUND...
TONTO NATURAL BRIDGE STATE PARK...
REYNOLDS CREEK GROUP CAMPGROUND AND HOUSTON MESA CAMPGROUND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3376 11098 3379 11113 3410 11148 3411 11147
      3413 11149 3415 11148 3415 11155 3424 11165
      3448 11146 3392 11083 3372 11096
TIME...MOT...LOC 2344Z 021DEG 9KT 3437 11143 3392 11092

JJ
Local storm report, Jul 29, 4:50 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
450 PM MST FRI JUL 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     TSTM WND GST     1 WNW MILEPOST 295 ON I 34.66N 111.81W
07/29/2016  E70 MPH          YAVAPAI            AZ   TRAINED SPOTTER

            ESTIMATED 60 TO 70 MPH WINDS AND PEA SIZED HAIL.

&&

EVENT NUMBER FGZ1600216

CLM

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:02 PM MSTSevere Thunderstorm WarningFGZYavapai13 min
Jul 29, 5:05 PM MSTFlash Flood WarningFGZGila115 min
Jul 29, 5:20 PM MSTSevere Thunderstorm WarningFGZCoconino, Gila, Yavapai25 min
Jul 29, 5:32 PM MSTAreal Flood AdvisoryFGZGila118 min
Jul 29, 5:35 PM MSTSpecial Weather StatementFGZYavapai25 min
Jul 29, 5:48 PM MSTSevere Thunderstorm WarningFGZGila, Yavapai42 min
Jul 29, 5:52 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Jul 29, 6:14 PM MSTSevere Thunderstorm WarningFGZYavapai31 min
Jul 29, 6:21 PM MSTAreal Flood AdvisoryFGZYavapai3 hr
Jul 29, 6:29 PM MSTSevere Thunderstorm WarningFGZYavapai46 min
Jul 29, 7:04 PM MSTFlash Flood WarningFGZYavapai3 hr
Jul 29, 9:36 PM MSTAreal Flood AdvisoryFGZYavapai114 min
Jul 29, 11:40 PM MSTSpecial Weather StatementFGZ35 min
Jul 30, 1:33 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo27 min
Jul 30, 2:01 PM MSTSevere Thunderstorm WarningFGZCoconino, Navajo29 min
Jul 30, 2:39 PM MSTFlash Flood WarningFGZCoconino, Navajo3 hr
Jul 30, 3:31 PM MSTSpecial Weather StatementFGZYavapai29 min
Jul 30, 4:22 PM MSTAreal Flood AdvisoryFGZYavapai113 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.